My question is regarding fatigue. Besides good sleep habits, avoiding caffeine, and exercise, how often do you recommend medication such as methylphenidate? I know that these medications can also increase anxiety which is a problem for me.
This is a hard question to answer. Fatigue means so many different things to different individuals and has so many causes.
Let’s assume there is no other medical cause for your fatigue (a big assumption since the list of causes is long) and we believe you have primary MS related fatigue. In this case first line treatment is amantadine 100 mg in the am and early afternoon. This rarely causes anxiety or insomnia. If this happens alter the dosing to 100 or 200 mg as a single dose in the morning. Some people require higher doses, but I rarely increase amantadine beyond 400 mg total dose in a day and monitor individuals closely if they are taking doses higher than 200 mg total per day. Common side effects of amantadine are mild nausea, nightmares or sleep disruption, peripheral edema (swelling of the legs) and livedo reticularis (an unusual mottling of the skin). At higher doses visual blurring may occur. People with kidney disease should reduce the daily dose of amantadine to prevent toxicity.
People who do not respond to amantadine, particularly if there is a component of excessive daytime sleepiness without a treatable cause or partially treated depression, often respond to the addition of modafinil or amphetamines. Those with anxiety or headache disorders must use amphetamines with caution and begin with low doses to avoid aggravating these conditions.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego